Format

Send to

Choose Destination
See comment in PubMed Commons below
Thyroid. 2000 Dec;10(12):1107-11.

Is excessive weight gain after ablative treatment of hyperthyroidism due to inadequate thyroid hormone therapy?

Author information

1
Endocrine Unit, Royal Infirmary, Edinburgh, Scotland.

Abstract

There is controversy about the correct dose and form of thyroid hormone therapy for patients with hypothyroidism. Despite restoration of serum thyrotropin (TSH) concentrations to normal, many patients complain of excessive weight gain. We have compared weight at diagnosis of hyperthyroidism with that when euthyroid, evidenced by a stable, normal serum TSH concentration, with or without thyroxine (T4) replacement therapy, in patients treated with an 18-month course of antithyroid drugs (43 patients), surgery (56 patients), or 13I (34 patients) for Graves' disease. In addition, weights were recorded before and after treatment of 25 patients with differentiated thyroid carcinoma by total thyroidectomy, 131I, and long-term T4 suppressive therapy, resulting in undetectable serum TSH concentrations. Mean weight gain in patients with Graves' disease who required T4 replacement therapy following surgery was significantly greater than in those of the same age, sex, and severity of hyperthyroidism rendered euthyroid by surgery (3.9 kg) (p < 0.001) or at the end of a course of antithyroid drugs (4.1 kg) (p < 0.001). Weight gain was similar in those requiring T4 replacement following surgery or 131T therapy (10.4 versus 10.1 kg). In contrast, ablative therapy combined with suppression of TSH secretion by T4 in patients with differentiated thyroid carcinoma did not result in weight gain. The excessive weight gain in patients becoming hypothyroid after destructive therapy for Graves' disease suggests that restoration of serum TSH to the reference range by T4 alone may constitute inadequate hormone replacement.

PMID:
11201857
DOI:
10.1089/thy.2000.10.1107
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Mary Ann Liebert, Inc.
    Loading ...
    Support Center